Alert archive / Nevada / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 40, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 10, 1997, 12:11 PM PDT for Clark County, Nevada. It was in force for 64 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 10, 1997, 12:11 PM PDT (19:11 UTC)
- Expired
- Aug 10, 1997, 1:15 PM PDT
- In force
- 64 min
- Issued by
- NWS Las Vegas, NV
- Area
- Whole counties
County Clark County, NV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 12:40 PM PDT | Thunderstorm Wind 52 | Las Vegas N Air Term, NV | An off-duty NWS meteorologist reported a 60 mph wind gust with pea-sized hail one inch deep on the ground. |
| Aug 10, 12:50 PM PDT | Thunderstorm Wind 52 | Henderson, NV | A skywarn spotter reported large broken tree branches from thunderstorm winds estimated at 60 mph. |
| Aug 10, 12:57 PM PDT | Hail 0.75 | Henderson, NV | A skywarn spotter reported dime-sized hail in Henderson. |
| Aug 10, 1:15 PM PDT | Hail 0.88 | Las Vegas, NV | A weather spotter reported nickel-sized hail stones along Charleston Blvd. between Rainbow and Decatur. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 7.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 714 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 2121 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLAS 101913 RRA SVRLAS NVC003-102015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1211 PM PDT SUN AUG 10 1997 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 115 PM PDT FOR PEOPLE IN THE FOLLOWING LOCATIONS...... IN SOUTH NEVADA ...CENTRAL CLARK COUNTY AT 1210 PM...LAS VEGAS DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS APRROACHING SOUTHWEST LAS VEGAS NEAR THE INTERSECTION OF TROPICANA AND RAINBOW. ANOTHER SEVERE STORM WAS APPROACHING THE CITY OF HENDERSON FROM THE SOUTHWEST. MOVEMENT OF THE STORMS WAS TO THE NORTHEAST AT 15 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. KOSIER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 8:43 AM PDT, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 10, 8:43 AM PDT, 3 hours 28 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 840 AM PDT SUN AUG 10 1997 WATER VAPOR LOOP INDICATING DEEPER MONSOON MSTR SHIFTING TO THE EAST AS SOUTHWEST FLOW INCREASES ACROSS FCST AREA. TROUGH DIGGING SOUTH CURRENTLY OVER NRN CA APPEARS SLIGHTLY STRONGER THAN PREVIOUS MDL RUNS FCST. EVEN THOUGH MID AND UPPER LVLS HAVE DRIED SIGNIFICANTLY...STILL PLENTIFUL AMOUNTS OF LOW LVL MSTR AND MODIFIED SOUNDING FROM DRA FOR THIS AFTERNOON GIVES LI VALUES AROUND -6 AND CAPE VALUES AROUND 1500 J/KG. WITH THAT IN MIND...CURRENT FCST SEEMS TO HAVE THINGS HANDLED PRETTY WELL WITH ISOLD TO SCATTERED T-STORMS AFFECTING MAINLY NV AND NW AZ ZONES TODAY< WITH LESS ACTIVITY OVER CA. NO UPDATE. LAS 100. KOSIER SRN NV...NONE ERN CA...NONE NW AZ ...NONE
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:02 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 58 min |
| Aug 9, 5:56 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 34 min |
| Aug 9, 9:29 PM PDT | Flash Flood Warning | VEF | Lincoln | 2 hr |
| Aug 10, 12:58 PM PDT | Flash Flood Warning | VEF | Clark | 2 hr |
| Aug 10, 12:58 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 2 hr |
| Aug 10, 1:49 PM PDT | Flash Flood Warning | VEF | Lincoln | 56 min |
| Aug 10, 1:49 PM PDT | Severe Thunderstorm Warning | VEF | Lincoln | 56 min |
| Aug 10, 2:00 PM PDT | Flash Flood Warning | VEF | Lincoln | 2 hr |
| Aug 10, 2:20 PM PDT | Flash Flood Warning | VEF | Lincoln | 100 min |
| Aug 10, 2:20 PM PDT | Severe Thunderstorm Warning | VEF | Lincoln | 100 min |
| Aug 10, 2:44 PM PDT | Flash Flood Warning | VEF | Clark | 2 hr |
| Aug 10, 2:44 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 2 hr |
| Aug 10, 3:52 PM PDT | Flash Flood Warning | VEF | Lincoln | 3 hr |
| Aug 10, 3:52 PM PDT | Severe Thunderstorm Warning | VEF | Lincoln | 3 hr |
| Aug 10, 4:43 PM PDT | Flash Flood Warning | VEF | Clark | 2 hr |
| Aug 10, 4:43 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 2 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.